What causes hives and fever?

Hives and fever are usually caused by an illness that develops due to a virus. An individual usually develops a fever due to a virus and hives due to an allergic reaction to the virus. This differs from the reason most people get hives, which is as an allergic reaction to food, medication, or a substance that touches the skin. However, fever does not usually develop with such allergic reactions. The presence of fever is often the main indicator that hives are caused by a virus rather than a typical allergen.

Most people are familiar with hives that develop when a person is exposed to an allergen, but an infection can also cause this type of reaction. Infections that cause hives are usually caused by viruses. In a case of viral urticaria, the immune system responds to the foreign invader by releasing chemicals, including histamine, causing swelling, welts or bumps, and itching.

In most cases, there is no need to be alarmed by the presence of hives and fever. Often this reaction occurs only with a minor viral illness, especially when children are affected. For example, an illness as minor as a common cold can cause hives and fever. If the fever is low-grade and only characterized by minor symptoms other than hives, it is unlikely to be a serious illness. However, if the hives and fever persist for a prolonged period, a person may do well to seek advice from their doctor.

Unfortunately, fever and hives can also develop as a sign of a more serious infection. For example, these symptoms can develop when a person has mononucleosis, the flu, hepatitis, or Epstein-Barr virus. An individual can even develop them when they have human immunodeficiency virus (HIV) or acquired immunodeficiency syndrome (AIDS).

When a person has hives and a fever, they may not need treatment. However, this depends on the severity of the hives and the severity of a person's temperature. A person may take an over-the-counter (OTC) antihistamine to treat hives, while fever reducers may be helpful in lowering a person's body temperature. However, it is important for a person to ask their doctor whether or not it is safe to choose antihistamines with a fever reducer, as mixing some medications can cause harmful reactions. Alternatively, a person can safely use a medication that safely includes an antihistamine and a fever reducer among its ingredients.

Go up